Alert archive / Texas / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 92, NWS Austin/San Antonio, TX

May 21, 2022Kerr County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at May 21, 2022, 4:51 PM CDT for Kerr County, Texas. It was in force for 54 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 21, 2022, 4:51 PM CDT (21:51 UTC)
Expired
May 21, 2022, 5:45 PM CDT
In force
54 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Damage threat
Considerable
Hail
1.75 in
Wind
60.0 mph

County Kerr County, TX

The radar

The Laughlin AFB radar (KDFX), 125 km from the middle of the area, began a volume at 21:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 21, 4:54 PM CDTHAIL 15 N Mountain Home, TXCOCORAHS OBSERVER REPORTS MOSTLY DIME WITH A FEW HAILSTONES TO QUARTER SIZED.
May 21, 5:12 PM CDTHAIL 0.756 Nne Mountain Home, TXREPORT FROM MPING: DIME (0.75 IN.).
May 21, 5:19 PM CDTHAIL 16 Nne Mountain Home, TXREPORT FROM MPING: QUARTER (1.00 IN.).
May 21, 5:40 PM CDTHAIL 0.881 Sse Mountain Home, TXCOCORAHS OBSERVER REPORTS PEA TO NICKEL SIZED HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 21, 3:30 PM CDTSevere Thunderstorm WatchSPC10 hr

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 9.9 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2022-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2761 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2022-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 110 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2761 J/kg
Mixed-layer CIN
-212 J/kg
Mixed-layer LCL
814 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
110 m²/s²
0-3 km storm-relative helicity
165 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted.

309 
WUUS54 KEWX 212151
SVREWX
TXC265-212245-
/O.NEW.KEWX.SV.W.0092.220521T2151Z-220521T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Austin/San Antonio TX
451 PM CDT Sat May 21 2022

The National Weather Service in Austin San Antonio has issued a

* Severe Thunderstorm Warning for...
  Northwestern Kerr County in south central Texas...

* Until 545 PM CDT.

* At 451 PM CDT, severe thunderstorms were located along a line
  extending from 8 miles north of Mountain Home to 12 miles southeast
  of Telegraph, moving northeast at 10 mph.

  HAZARD...Golf ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Hunt, Mountain Home, Kerr Wildlife Management Area, Us-
  83 Near The Kerr-Kimble County Line, I-10 Near The Kimble-
  Kerr County Line and The Intersection Of I-10 And Us 290.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

&&

LAT...LON 3029 9930 3007 9930 3007 9969 3008 9976
      3029 9976
TIME...MOT...LOC 2151Z 245DEG 9KT 3029 9942 3023 9973 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

BRADY
2 follow-up statements
126 
WWUS54 KEWX 212206
SVSEWX

Severe Weather Statement
National Weather Service Austin/San Antonio TX
506 PM CDT Sat May 21 2022

TXC265-212245-
/O.CON.KEWX.SV.W.0092.000000T0000Z-220521T2245Z/
Kerr TX-
506 PM CDT Sat May 21 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR NORTHWESTERN KERR COUNTY...

At 506 PM CDT, severe thunderstorms were located along a line
extending from 8 miles west of Harper to 12 miles south of Segovia,
moving northeast at 10 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Hunt, Mountain Home, Kerr Wildlife Management Area, Us-
83 Near The Kerr-Kimble County Line, I-10 Near The Kimble-
Kerr County Line and The Intersection Of I-10 And Us 290.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

&&

LAT...LON 3029 9930 3007 9930 3007 9969 3008 9976
      3029 9976
TIME...MOT...LOC 2206Z 245DEG 9KT 3031 9938 3025 9969 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

BRADY
215 
WWUS54 KEWX 212216
SVSEWX

Severe Weather Statement
National Weather Service Austin/San Antonio TX
516 PM CDT Sat May 21 2022

TXC265-212245-
/O.CON.KEWX.SV.W.0092.000000T0000Z-220521T2245Z/
Kerr TX-
516 PM CDT Sat May 21 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR NORTHWESTERN KERR COUNTY...

At 516 PM CDT, a severe thunderstorm was located near Kerr Wildlife
Management Area, or 21 miles west of Kerrville, moving northeast at
10 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Hunt, Mountain Home, Kerr Wildlife Management Area, Us-
83 Near The Kerr-Kimble County Line, I-10 Near The Kimble-
Kerr County Line and The Intersection Of I-10 And Us 290.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

&&

LAT...LON 3029 9930 3007 9930 3007 9969 3008 9976
      3029 9976
TIME...MOT...LOC 2216Z 216DEG 9KT 3014 9948 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

BRADY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 3:45 PM CDT, 1 hour 6 minutes earlier.

Area forecast discussion, May 21, 3:45 PM CDT, 1 hour 6 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Austin/San Antonio TX
345 PM CDT Sat May 21 2022

...New UPDATE...

.UPDATE...
Issued at 340 PM CDT Sat May 21 2022

Severe Thunderstorm Watch has been issued for parts of the Hill
Country, southern Edwards Plateau and Rio Grande through 11 PM
tonight. Clusters of storms ahead and along a slow moving cold front
pushing into our area through tonight are capable of producing large
hail and damaging wind gusts through the period.

&&

.SHORT TERM...
(Tonight through Sunday night)
Issued at 124 PM CDT Sat May 21 2022

Another hot day across the region where record high temperatures
will again be threatened for the I-35 climate sites. With the dew
points in the mid to upper 60s and low 70s, heat indices will peak
in the 101 to 108 degree range for many today. Satellite imagery
shows the region is mostly sunny with a batch of passing mid-level
cumulus. Cumulus field is beginning to get more agitated north of
our CWA across portions of Mason and San Saba counties in the
location of our approaching cold front. Over the next few hours,
expect isolated to scattered convection to develop across the Hill
Country. Convective allowing models show the activity generating
into a broken line that will advance southeastward toward the I-35
corridor into and through this evening along the front or outflow
advancing ahead of the frontal boundary. The isolated to scattered
convection could become strong to severe given moderate to high
instability and steep low to mid-level lapse rates. Shear is weak
but sufficient enough to maintain organized convection. Main hazards
will be large hail and strong damaging winds. The majority of the
guidance show the activity waning through the overnight where only
isolated post-frontal showers may linger and start to concentrate
most along the Rio Grande where the highest PWATs will reside. Few
convective allowing models, however, do show a possible secondary
round of convection with the presence of possible outflow driven
cold pools.

Warm and humid conditions persist ahead of the front under a light
to moderate south-southeasterly flow. Behind the front, expect for
moderate north-northeasterly winds, which will help to advect a
cooler airmass into the region. This will lead to a cooler morning
and a much cooler day on Sunday across the region underneath the
mostly cloudy skies. The afternoon high temperatures are to range
from the low to mid 70s across the Hill Country to the mid 80s for
our southern counties. Outside from lingering post-frontal shower
activity, much of the area should see a lull in activity on Sunday
ahead of the arrival of the upcoming the more unsettled and wet
pattern early next week.

Overnight Sunday night into Monday morning should see rain chances
start to bump back upwards out west along the Rio Grande with the
approach of an upper level disturbance and our next weather maker.
See the long term below for details as this system moves in from
Monday through Monday night.

&&

.LONG TERM...
(Monday through Friday)
Issued at 124 PM CDT Sat May 21 2022

Sunday night begins cool and mostly stable, although some weak and
elevated convection can't be ruled out. Continued upstream troughing
to the west of TX brings a warm front into the Rio Grande Valley by
Sunday night with a widespread coverage event possible starting by
09Z Monday and continuing through 18Z Tuesday and featuring multiple
rounds. There will likely be a break or two between rounds of rain
during this period, but a large scale MCS is forecast to coincide
with compact mid level low pressure system Monday night. This could
be excellent news for most of us wanting rain, but there could be
some excessive amounts as depicted in the slight risk area by the
WPC. Forecast Pwat values are not particularly high for this pattern,
but the mid level dynamics will likely create the locally heavy
pockets and possibly lead to slow moving or training cells. Should
any storm clusters dump large amounts of rain in the short-term, we
may see a few areas go from extreme to extraordinary drought to a
localized threat for flash flooding. For the month of May, this
should come as no surprise to those that have lived here long enough.

Lapse rates should become quite steep beneath the mid-level low, but
a limiting factor might be the deep moisture profile through 12KM.
CAPES should be curbed to mostly below 3000 J/Kg and with light to
moderate shear for what will probably be a Marginal Risk for severe
weather as is already shown for the Day 3 Outlook. Assuming this
compact system delivers a solid round of rain, there should be a
period of worked-over air for Tuesday night. However, another lobe
of the upper trough and another cold front to arrive Wednesday, means
one last good round of rain chances should appear before we head back
to drier weather. We'll message storm total rains to peak at around 5
inches for now, and revise upward should the early rain rounds
deliver at or above what we suggest.

Thursday will benefit from the second cold front and pleasant weather
forecast for late May standards. So enjoy while you can. Highs in
the 90-97 range could return by next Saturday.

&&

.AVIATION...
(18Z TAFS)
Issued at 1210 PM CDT Sat May 21 2022

For KAUS, KSAT and KSSF:
VFR conditions in place this afternoon but a frontal boundary is
pushing southward into the Hill Country. Anticipate a broken line of
scattered convection to develop along the front and move toward the
I-35 corridor from late afternoon into tonight. For the Austin and
San Antonio TAF sites elected to keep a roughly a 6 to 8 hour time
period with -SHRA and VCTS in the TAF. South to southeasterly winds
will continue ahead of the frontal boundary but will turn and become
north to northeasterly with moderate to breezy speeds behind the
front. Latter half of the overnight into Sunday morning, a few post-
frontal showers may remain possible, otherwise expect for MVFR
ceilings to develop. Ceilings improve midday with VFR returning by
Sunday afternoon.

For KDRT: VFR flight conditions with clear to mostly clear skies
prevail from this afternoon into this evening. The passage of the
front/dryline by the early evening hours will shift the southerly
flow to out of the north-northeast. While shower/storm activity is
not to be expected further west along the front, chances for some
post-frontal showers will become possible overnight into Sunday
morning. Elected to add VCSH into the TAF package for this chance.
Low clouds also be on the increase and MVFR ceilings develop for
Sunday morning near or just after sunrise.

&&

.CLIMATE...

Record High Temperatures for May 21st...

Austin Bergstrom.....97 in 2005
Austin Camp Mabry....99 in 1939
San Antonio Int......98 in 1939
Del Rio.............107 in 1953

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              62  79  66  84 /  60  20  10  70
Austin Bergstrom Intl Airport  63  79  66  84 /  60  20  10  70
New Braunfels Muni Airport     66  80  66  86 /  50  20  10  70
Burnet Muni Airport            59  76  64  81 /  50  20  10  70
Del Rio Intl Airport           68  82  70  85 /  20  30  40  80
Georgetown Muni Airport        62  77  65  82 /  60  20  10  70
Hondo Muni Airport             68  83  69  85 /  40  20  20  80
San Marcos Muni Airport        64  79  66  85 /  50  20  10  70
La Grange - Fayette Regional   67  82  69  88 /  60  40  20  60
San Antonio Intl Airport       66  81  69  84 /  50  20  20  80
Stinson Muni Airport           68  83  69  88 /  50  20  20  80

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term...17
Long-Term...Platt
Aviation...05
Hazardous weather outlook, May 21, 3:52 PM CDT, 59 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Austin/San Antonio TX
352 PM CDT Sat May 21 2022

TXZ171>173-183>194-202>209-217>225-228-222100-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
352 PM CDT Sat May 21 2022

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...This Afternoon And Tonight.

Scattered thunderstorms will be possible across much of the area
late this afternoon through the overnight hours. Some of this
activity could be severe with large hail and damaging winds the
main threat. A Severe Thunderstorm Watch is in effect for parts
of the Hill Country, southern Edwards Plateau and Rio Grande
through 11 PM tonight.

Heat index values will be near 103-105 for areas east of I35 and
south of US 57.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Additional strong to possible severe thunderstorms can be expected
on Monday. In addition, locally heavy rainfall is possible Monday
and again on Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to submit severe weather reports to the
National Weather Service.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 7:59 PM CDTSpecial Weather StatementEWXZavala46 min
May 21, 4:05 PM CDTSevere Thunderstorm WarningEWXGillespie, Kerr55 min
May 21, 5:25 PM CDTAreal Flood AdvisoryEWXGillespie, Kerr3 hr
May 21, 5:28 PM CDTSevere Thunderstorm WarningEWXEdwards, Kerr, Real62 min
May 21, 6:17 PM CDTSevere Thunderstorm WarningEWXBandera, Edwards, Gillespie, Kerr, Real58 min

Nearby

Severe Thunderstorm Warnings in Texas, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.